Probiotics reduce antibiotic-associated diarrhea risk, study finds

May 25, 2012

Taking probiotics during a course of antibiotics reduces the risk of antibiotic-associated diarrhea, according to the results of a study published May 9 in the Journal of the American Medical Association.

Taking probiotics during a course of antibiotics reduces the risk of antibiotic-associated diarrhea (AAD), according to the results of a study published May 9 in the Journal of the American Medical Association.

Antibiotics disturb the balance of good and bad bacteria in the digestive tract, which can lead to mild-to-severe diarrhea in as many as 30% of patients - a key reason some patients do not follow through with their prescriptions, according to Susanne Hempel, PhD, of the Southern California Evidence-based Practice Center, RAND Health in Santa Monica, Calif., and colleagues.

Probiotics are live microorganisms, and evidence indicates they may help maintain and restore this balance, the researchers wrote. To evaluate the evidence for probiotic use in the prevention and treatment of AAD, the research team conducted an extensive literature review pooling 82 studies that met their inclusion criteria.

Of these, 63 trials reported the number of participants with diarrhea and those randomized to treatment groups. Among the 63 studies, the researchers found that patients who took probiotics had a 42% lower relative risk of developing diarrhea compared with those who did not. In further subgroup analyses, the result remained statistically significant.

The researchers added that evidence was not sufficient to show which types of probiotics worked best and further research would need to address this, as well as which patients are most likely to benefit from probiotics and whether there are any associated risks.

“In rare cases, probiotics have been linked to serious adverse effects such as fungemia and bacterial sepsis,” the authors warned, “hence, potential adverse effects of probiotics must be reviewed with the efficacy data, especially because little research attention has focused on adverse effects of probiotics used in clinical practice.”